Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 29, 1997, 12:49 AM EST for Graham County, Swain County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1997, 12:49 AM EST (05:49 UTC)
- Expired
- Mar 29, 1997, 1:45 AM EST
- In force
- 56 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Graham County, NC, Swain County, NC
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 1:22 AM EST | Hail 1.75 | Tapoco, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS1 KGSP 290551 RRA SVRGSP NCC075-173-290645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1249 AM EST SAT MAR 29 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...GRAHAM COUNTY...SWAIN COUNTY WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME SOUTHEAST TENNESSEE...5 MILES WEST OF TAPOCO. THE STORM WAS MOVING EAST AT 45 MPH...AND WILL MOVE ALONG THE GRAHAM/ SWAIN COUNTY LINE...THROUGH FONTANA VILLAGE BY 115 AM. IT WILL THEN MOVE ALONG FONTANA LAKE TOWARDS BRYSON CITY. HAIL AS LARGE AS GOLF BALLS IS LIKELY WITH THIS STORM...AND DAMAGING WINDS ARE ALSO POSSIBLE. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:28 PM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 28, 8:28 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 828 PM EST FRI MAR 28 1997 ALL: GOING FCSTS PRETTY GOOD. DISC: TS/SHRA STILL ACROSS UPSTATE AND NC PIEDMONT ATTM MOVING EAST. JUST HAD A PROBABLE SMALL HAIL PRODUCING CELL MOVE ACROSS UNION COUNTY NC. 00Z SOUNDINGS TO THE WEST VERY UNSTABLE. GSO HAD COOLER LOW LEVEL TEMPS...EVEN THOUGH JUST AS COLD ALOFT AS WRN STATIONS. ATMOS NOT VERY MOIST ALOFT BUT SYSTEM VERY DYNAMIC SQUEEZING OUT EVERY BIT OF AVAILABLE MOISTURE. FFC WAS MOISTER THAN ANYONE. LOTS OF SVR WX FROM TN NWD. SPC SWOMCD INDICATED MAY PUT WATCH IN E TN. WITH ALL THIS WOULD CONTINUE HIGH POPS AND TSRA METNION...EVEN THOUGH THERE WILL BE A BREAK BETWEEN SYSTEMS. TEMPS LOOK OK. RWH
In the hours before
Special weather statement, Mar 29, 12:22 AM EST, 27 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1222 AM EST SAT MAR 29 1997 ...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING... AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE SOUTHERN MOUNTAINS OF NORTH CAROLINA. STRONG GUSTY WINDS AND HAIL COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING HOURS. THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN KNOXVILLE AND CHATTANOOGA. THE STORMS IN NORTHERN GEORGIA WERE AROUND AND WEST OF UNION COUNTY. THE STORMS WERE MOVING EAST NORTHEAST AT ABOUT 45 MPH. PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS MOVE IN. NEAL
Special weather statement, Mar 29, 12:23 AM EST, 26 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1222 AM EST SAT MAR 29 1997 ...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING... AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE SOUTHERN MOUNTAINS OF NORTH CAROLINA. STRONG GUSTY WINDS AND HAIL COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING HOURS. THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN KNOXVILLE AND CHATTANOOGA. THE STORMS IN NORTHERN GEORGIA WERE AROUND AND WEST OF UNION COUNTY. THE STORMS WERE MOVING EAST NORTHEAST AT ABOUT 45 MPH. PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS MOVE IN. NEAL
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:48 AM EST | Severe Thunderstorm Warning | GSP | Jackson, Swain | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.